Renal failure and treatment with dialysis increase the risk for seizures: Nearly one-third of patients with renal failure eventually experiences seizures.1 Dialysis can produce encephalopathy syndromes that are discussed in detail elsewhere.

The incidence of these syndromes has been reduced by changes in dialysis procedures. The dysequilibrium syndrome, which results from rapid fluid shifts, is still seen occasionally in very uremic patients, usually after their first dialysis treatments, Manifestations usually are relatively mild-typically just a few seizures and mild confusion. Structural brain lesions, which increase the risk for seizures from metabolic encephalopathy and may cause similar symptoms, must be excluded by brain imaging.

Contrast injection for radiographic procedures has been associated with partial or generalized seizures, especially in patients with renal failure. Seizures are most likely to occur in three circumstances:3

  • when the contrast agent inadvertently comes in contact with the cerebral cortex, as when dye passes intracranially during myelography
  • when large amounts of contrast (>200 mL) are used during cerebral angiographic procedures
  • when the blood-brain barrier has been disrupted

Hepatic failure can occur after the use of general anesthetics, such as halothane; after overdoses of commonly used medications, such as acetaminophen; or as the result of hepatic toxins, such as insecticides or poisonous mushrooms. Only small amounts of these toxins may cause failure if the liver is already stressed by excessive alcohol consumption or chronic use of drugs metabolized by the liver. A careful history and toxicology screens of blood and urine are necessary to establish the diagnosis of a specific toxin.4-7 Table: Toxins and Drugs Reported to Induce Seizures summarizes many toxins that cause seizures.4

In addition to renal or hepatic failure, seizures and myoclonus can also result from other metabolic derangements:8

  • hypoxia
  • ischemia
  • hyperglycemia
  • hypoglycemia
  • hypomagnesemia
  • hyponatremia
  • rapid fluid shifts across the blood-brain barrier

Identification and correction of such conditions are necessary to control seizures and prevent permanent brain damage. Anticonvulsant drugs alone are generally ineffective, and dose adjustments are needed if they are used.

A metabolic encephalopathy should be suspected and appropriate screening tests ordered when seizures arise after procedures associated with significant fluid shifts, such as bladder lavage, hemodialysis, radiographic procedures using intravenous iodinated contrast material, and rapid intravenous infusions.

Adapted from: Koppel BS. Contribution of drugs and drug interactions (prescribed, over the counter, and illicit) to seizures and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;155–173. With permission from Elsevier (www.elsevier.com).

Authored By: 
Barbara S. Koppel MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Monday, March 1, 2004